|Home | About | Journals | Submit | Contact Us | Français|
We would like to thank Dr. Singh for his comments and his in-depth review of the acetaminophen and asthma literature.1 As in any review, it is difficult to address all possible risk factors and we attempted to link data that was causally linked in multiple studies with incident asthma. The meta-analysis by Etminan et al,2 published earlier this year provides a comprehensive overview of the studies associating acetaminophen and asthma risk. As per the overview, the evidence is mounting that acetaminophen use is linked to increased rates of asthma but to date little evidence is available to suggest that acetaminophen is actually causing asthma. Of particular note is the absence of a consistent data between prenatal acetaminophen use and asthma development. As mentioned in the Etminam article, at this point there are many potential confounders such as viral infection which may in part explain this finding. Careful further study may help to elucidate the role of acetaminophen in the development of incident asthma.
For the full letter, go to: www.cmaj.ca/cgi/eletters/cmaj.080612v1#207256